Oxycodone Addiction: Symptoms and Warning Signs

By The Care Centers. Posted on Thu Mar 03 2016

Though it is a prescription medication, oxycodone is a potentially lethal drug that’s highly physically and psychologically addictive. If someone you love has started behaving differently a few months after an accident or surgery, you may want to look out for the warning signs and symptoms of oxycodone addiction.

Why Is Oxycodone So Dangerous?
Before we get into the signs and symptoms of addiction, though, let’s first be clear about exactly how dangerous and addictive this substance is. Oxycodone is a semi-synthetic opiate, which means that taking it regularly and recreationally has the same effects on the body and brain as taking heroin or morphine.

Oxycodone is very addictive, and users can very quickly gain a physical dependence on it that results in severe illness if they try to stop taking it. If they cannot get their hands on more oxycodone, then they’re likely to attempt to find a replacement to stop feeling ill. This is how a lot of oxycodone users become heroin addicts.

Common Signs and Symptoms of Oxycodone Use
The best way to tell if someone has been abusing oxycodone, of course, is to administer a drug test. Of course, that’s more than a little bit difficult when we’re talking about a friend, loved one, or family member. Fortunately, there are observable physical symptoms that you can look out for, too.

Someone who is on oxycodone will often feel very drowsy and may nod off at odd times of the day. They’ll feel lightheaded and have a sense of euphoria when they’re high, but when they start to come down, they’ll feel itchy, nauseated, and headachy. Oxycodone can act as a respiratory suppressant, and it can cause constipation and low blood pressure, too, as well as excessive sweating and a dry mouth.

Signs to Look For
In addition to those symptoms, look for constricted or dilated pupils. In most cases, users will have constricted pupils, but overdoses can cause pupils to dilate, so this is especially something to look out for. If your loved one is trapped at work, with family, or in the car for a long time and cannot get a fix, they will likely become agitated and sweaty. This is a sign that they’re starting to experience the first symptoms of withdrawal.

Disappearing Prescriptions, Cash, and/or Valuables
The sickness that comes with withdrawal is very intense, and it can lead the user to do things that they otherwise would never do. Check your medicine cabinet to see if you have any missing pain medications, and do an inventory of your home for lost cash or valuables. If your loved one is stealing medication to get high or they’re stealing money or other goods to pay for oxycodone, then they have a very serious problem and they need help.

If you aren’t sure how to get help for your loved one or you don’t know how to approach them about their problem, contact one of The Care Centers’ locations near you to talk with an intervention specialist today. Someone you love needs help, and you may be able to save their life.


Tags: Substance Rehab